Minimizing liver damage from prescription meds: The latest guidelines

Naveed Saleh, MD, MS | December 03, 2021

Typically, the liver is great at metabolizing substances such as drugs and supplements. Before hitting the market, new medications are rigorously tested to ensure their safety. Consequently, nearly all medications are liver-friendly—even in those with hepatic disease.

Advertisement

Doctor discussing prescription pills with patient

Some medications, including acetaminophen, can result in liver damage in certain at-risk patient populations, but for most patients, risk is minimal.

Occasionally, some drugs can cause liver damage in certain patient populations. Moreover, some drugs that were thought to be liver-safe in early testing prove more dangerous once prescribed to the masses. Finally, there’s the risk of liver disease stemming from drug-drug interactions. 

Let’s take a look at how you can guide your patients to minimize liver damage from drugs.

Presentation

One major problem with liver damage is that it can occur before symptoms appear. These symptoms include nausea, itching, jaundice, dark urine, lack of appetite, and pain in the right upper quadrant. For these reasons, a baseline liver panel (ie, AST, ALT, alkaline phosphatase, bilirubin) and periodic checks once on medication are necessary.

Notably, minor elevations in liver enzymes can follow the start of a medication. These elevations may be of little concern and resolve. If the AST and ALT rise to five times normal values, or bilirubin increases, this is a cause for concern, according to the American College of Gastroenterology.

The earlier physicians detect drug-related liver injury (DRLI), the better the prognosis. Drugs can damage the liver at lower doses, and even after they are stopped. It can also take many months for DRLI to resolve. Because of these variables, it can be hard to pinpoint what drug was the offender.

Offending drugs and risk factors

Acetaminophen is public enemy No. 1 for liver damage, but there are other offenders.

Statins can contribute to DRLI, although liver damage is minor in most people. Importantly, these drugs can still be prescribed in those with nonalcoholic fatty liver disease (NAFLD) and nonalcoholic steatohepatitis (NASH), as well as NASH cirrhosis, because they lower lipid levels in these populations at risk for heart disease. These drugs, however, should not be prescribed in those with decompensated cirrhosis. 

Although people with mild liver disease can take most drugs, if DRLI does develop in these people, it is usually worse than those with pre-existing disease. 

Here are some other prescription drugs that can cause liver damage, as detailed by the National Library of Medicine:

• Antibiotics like amoxicillin, tetracyclines, and erythromycin

• Anabolic steroids

• Birth control pills

• Halothane (a type of anesthesia)

• Methyldopa

• Isoniazid

• Methotrexate

• Sulfa drugs

In herbs and herbal supplements, products containing pyrrolizidine alkaloids can cause liver damage. This compound is found in scores of products, including Chinese herbs, borage, and comfrey. They can also be found in teas, as well as milk and cereal, which can be cross-contaminated. Small amounts of pyrrolizidine alkaloids can result in liver damage over the long term, with more immediate damage in cases of acute ingestion. These compounds can reduce blood flow to the liver via the hepatic veins.

Other herbs that cause liver damage include Camellia sinensis, which is used to produce green and black teas, and celandine, which is part of the poppy family. Hepatologists often suggest eschewing herbal supplements because of a lack of testing. Even in those without liver conditions, these agents may lead to liver damage and failure. 

Risk factors for DRLI include adult age, pregnancy, obesity, phenotype, and alcohol intake.

Treatment

Stopping the drug is the first step in treating DRLI. Antidotes such as acetylcysteine for acetaminophen are sometimes an option, as well as corticosteroids. Liver transplant is reserved for severe cases.

According to the the American College of Gastroenterology, physicians should advise patients of the following:

  • Keep a medication list that includes prescription and OTC meds, as well as herbs, vitamins, and supplements. This list should be presented at every physician visit.

  • With OTC drugs, read labels and never exceed maximum dosages. Also, read ingredient labels for redundant ingredients such as acetaminophen, which can lead to overdose.

  • Don’t use acetaminophen if you regularly drink alcohol. 

  • Avoid polypharmacy and make sure that your PCP and specialists are aware of all the medications prescribed.

  • Always notify each physician in the case of liver disease. In cases of advanced or severe liver disease, consult with a hepatologist before starting any new medication.

Bottom line

For most patients, the risk of liver damage from drugs is minimal. Even those with mild disease can take drugs such as statins. Patients with severe liver disease should consult with a hepatologist before taking any new medications, and everyone should probably steer clear of (unregulated) herbal supplements. Monitor liver function and discontinue drug treatments if liver damage becomes an issue. Counsel your at-risk patients about the risks of liver damage from OTC medications and how to prevent these complications. 

Advertisement